NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:49 PM CST, 1 hour 11 minutes earlier. Its key messages:
Area forecast discussion, Nov 30, 10:49 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1049 PM CST Sat Nov 30 2024
.KEY MESSAGES...
- A corridor of light snowfall is pivoting across the area, and
while chances (30-40%) for accumulating snow will be
decreasing throughout the afternoon hours, flurries may (20%
chance) continue into the evening hours.
- Snow chances return and have been increased for Sunday into
the 60- 85% range for a narrow corridor, with accumulating
snow in the morning hour west of I-29, expanding into areas
east of I-29 in the afternoon hours. Probabilities for a
narrow corridor of an inch of snow are in the 40-60% range,
while chances for 2 inches fall into the 10-30% range.
- Light to slightly breezy winds at times along with cold
temperatures will continue cold wind chills in the single
digits either side of zero.
- High temperatures remain well below freezing through Monday,
then milder days expected for the middle of next week before
our next round of below-normal cold temperatures return.
&&
.DISCUSSION...
Issued at 249 PM CST Sat Nov 30 2024
On-going light snow and scattered flurries will continue decreasing
in coverage and intensity into the late afternoon hours, with some
scattered flurries possible through the evening hours as the
vorticity maximum exits the area. We are getting reports that the
light snow is accumulating, with total amounts through the afternoon
up to a quarter inch with isolated amounts closer to half an inch
south of I-90 along the I-29 corridor. Expect a temporary break from
snow for the majority of the overnight hours, with the surface high
pressure over southern Saskatchewan along with northwesterly flow
aloft continuing to send cool temperatures into the central plains.
Overnight lows from just below zero to upper positive single digits,
with any light breeze sending wind chills to below zero.
For Sunday, expect very similar temperatures as was experienced
today, with afternoon highs in the upper teens to mid 20s.
Otherwise, expect one of the busiest travel days of the year to be
accompanied by chances for light snow across the tri-state area.
This will be occurring as another shortwave moves through the
northwesterly flow aloft, and with the dendritic growth zone (DGZ)
saturated expect light snow to form as the lift from the
aforementioned shortwave moves through the region. While we could
see some flurries and/or glorified light snow during the mornings
hour mostly west of I-29 as weak lift starts to move through, the
better/stronger forcing arrives during the afternoon hours as
chances for light snow expand east and continue into the
evening/early overnight hours.
As for QPF/snowfall amounts, this system has the difficulty of being
what is called a "high pop low qpf" event, where confidence is high
that light QPF amounts will fall. When the amounts are as low as we
are forecasting, in the 0.01-0.05" range, models have a notoriously
difficult time agreeing on the placement and timing of the QPF. On
top of that, given the very cold temperatures and mostly/fully
saturated DGZ, snow-to-liquid ratios (SLR's) are looking to be near
the 20:1 ratio. So, with every 0.01" of liquid 0.2" of snow are
expected. This brings us nicely to the issue at hand, which is
that the vast majority of snowfall probability graphics only use
a 10:1 SLR ratio, making them inaccurate when ratios are twice
what they are using. This makes it difficult to produce a
representative set of probabilities, especially when QPF is
this low. So, rather than use the standard probabilities, I'll
be using the manually adjusted (to account for the expected
~20:1 ratios) high resolution ensemble forecast which uses the
convection allowing models to determine snowfall probabilities.
This ensemble has probabilities for an inch highest along a line
from Huron, SD to Sioux Falls, SD to Storm Lake, IA, and
expanding outwards two counties, with probabilities falling into
the 40-60% range for an inch, and lighter amounts outside the
corridor. For the same area as above, probability for 2 inches
of snowfall drops into the 10-30% range, with probabilities
above that rather difficult to calculate as we're approaching
the 99th percentile of the forecast, meaning very few, if any,
models are producing QPF higher than that. So overall, expect
around an inch of snow for areas along and near a line from
Huron, SD to Sioux Falls, SD to Storm Lake, IA, with lesser
amounts further away from that line. Thankfully winds don't look
to be an issue and should remain below 10 mph, which should
keep drifting of this light and fluffy snow to a minimum.
Snowfall ends overnight.
The surface high pressure responsible for continually sending cooler
temperatures our way finally slides down from southern Canada across
the region on Monday, keeping temperatures well below normal through
the day with highs in the teens and 20s. A relief from the cold is
on the way for Tuesday and Wednesday as we fetch some warmer air
from the southwest, with mid 30s north of I-90 and mid 40s south of
I-90 on Wednesday, but unfortunately a cold front slips through
later that day which will return the seasonably cool temperatures
for the rest of the week.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1035 PM CST Sat Nov 30 2024
Flurries are possible overnight, which could locally and briefly
reduce visibility, although VFR vsby should prevail. A mix of
lower end VFR and MVFR stratus continues to expand over the
region, which lingers into Sunday night. Some patchy IFR
ceilings may occur with snowfall.
Flurries and more concentrated light snow expected to move
southeast across the area through the day, beginning at KHON
as early as 01.13z, KFSD as early as 16z, and KSUX around 17z;
however, some guidance does have snow coming in a couple hours
later. There may be a lull in the snowfall during the mid
afternoon and early evening, but confidence is low. In heavier
snow showers, visibility may drop into IFR categories but have
generally kept MVFR. Snow ends from west to east Sunday night.
Winds remain light and variable through the period so not
expecting much in the way of blowing snow. Snow accumulations an
inch or less for most, although locations from KHON to KFSD to
north of KSUX may see 2 inches or more.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...APT
AVIATION...SG
Hazardous weather outlook, Nov 30, 5:37 PM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
537 PM CST Sat Nov 30 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
537 PM CST Sat Nov 30 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Light snow comes to an end this evening, although flurries are
possible overnight. Any additional accumulations are expected to
remain below a half an inch. Wind chills tonight around zero to 15
below zero.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional flurries and light snow expected Sunday. New snow
accumulations of less than an inch for most of the area; however,
a narrow corridor of two inches or more is possible from roughly a
Huron to Sioux Falls to Storm Lake line.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.